Alert archive / California / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 14, NWS San Diego, CA

September 5, 2019San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Sep 5, 2019, 2:04 PM PDT for San Diego County, California. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 5, 2019, 2:04 PM PDT (21:04 UTC)
Expired
Sep 5, 2019, 3:00 PM PDT
In force
56 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.1 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2019-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2019-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-573 J/kg
Mixed-layer LCL
1759 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 9:04 AM PDT, 5 hours earlier.

Area forecast discussion, Sep 5, 9:04 AM PDT, 5 hours before
Area Forecast Discussion
National Weather Service San Diego CA
904 AM PDT Thu Sep 5 2019

.SYNOPSIS...
Hot and humid weather will continue today with more widely
scattered showers and thunderstorms mainly in the mountains this
afternoon. Drying will begin on Friday, but with isolated
thunderstorms in the mountains in the afternoon. A trough of low
pressure moving inland through the western states will bring
greater drying and more cooling for the weekend with Sunday high
temperatures a few degrees below average. Night and morning
coastal low clouds will return during the weekend and extend into
portions of the valleys for early next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

At 8 AM, water vapor satellite displayed an upper-level ridge
stretching from Utah to Texas, and an upper-level low off the
northern California coast. Radar showed a line of thunderstorms
moving north near the California/Nevada border. Low temperatures
this morning were mostly around 15 degrees above seasonal normals,
with some inland San Diego County areas closer to 20 degrees
above normal thanks to the higher dewpoint temperatures and cloud
cover across the region. The Miramar sounding from this morning
showed a calculated precipitable water of 1.69 inches and most-
unstable CAPE of 628 J/kg.

Although convection is not expected over the coast and valleys
today, foothills, mountains, deserts and parts of the Inland
Empire are expected to see activity this afternoon, with a threat
of flash flooding mostly over the mountains. High-resolution
models start convection after noon, and continue activity through
late afternoon. Areas where storms train or move slowly will have
the highest threat of flash flooding. A Flash Flood Watch remains
in effect for the San Diego, Riverside and San Bernardino County
Mountains and the San Gorgonio Pass through 7 pm this evening.

The higher dewpoint temperatures, combined with highs in the 90s
to lower 100s, will make it feel hot and sticky outside for areas
west of the mountains and inland from the beaches. A Heat Advisory
remains in effect for the aforementioned areas from noon through 8
pm today.

The low near northern California will send a trough north of the
region Friday helping to dry the atmosphere, then a stronger
trough will move across southern CA by the end of the week,
helping to lower temperatures, bring in even drier air and create
gusty west to southwest winds across portions of the mountains
and deserts. A few showers and thunderstorms are possible Friday
afternoon over portions of the mountains and deserts before the
dry air fully moves across the region.

Dry, west-northwest upper-level flow sets up over the region early
to mid-next week with a trough across the Pac NW and then a weak
ridge to our south. The lower heights across the area will keep
highs around 5 degrees below normal and help night/morning low
clouds and fog develop into the valleys each night.

&&

.AVIATION...
051532Z...Coast: Scattered clouds AOA 10000 feet MSL today into
tonight. Confidence low for cig coverage/timing. Cigs 500-1000 FT
MSL from 10-16Z Friday with areas of VIS 4-6 sm at coastal TAF sites
are possible. FEW-SCT high clouds AOA 10000 feet prevailing through
Friday afternoon.

Valleys/Mountains/Deserts: Moderate confidence SHRA/TSRA between 18-
02Z over and near mountains. CB bases will be near 10000 feet MSL
with tops to 40000 feet MSL. Gusty outflow winds in excess of 30 kt,
hail, and local heavy rain are possible with these storms. SCT
debris clouds AOA 10000 feet MSL after 02Z prevailing through the
night.

&&

.MARINE...
No hazardous marine weather is expected through Monday, although
some gusts over 20 kt are possible in the outer coastal waters
Saturday and Sunday afternoon and evenings.

&&

.BEACHES...
South swell through Friday night will produce surf up to 6 ft in
northern Orange County, along with strong rip currents. Strong
longshore currents are expected in San Diego County and southern
Orange County.

&&

.SKYWARN...
Skywarn activation is not requested at this time, but may be
requested this afternoon. Weather spotters are encouraged to
report significant weather conditions when observed.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch from noon today to 7 PM PDT this evening for
     Riverside County Mountains-San Bernardino County Mountains-
     San Diego County Mountains-San Gorgonio Pass Near Banning.

     Heat Advisory until 8 PM PDT this evening for Orange County
     Coastal Areas-Orange County Inland Areas-San Bernardino and
     Riverside County Valleys-The Inland Empire-San Diego County
     Coastal Areas-San Diego County Valleys.

PZ...NONE.
&&

PUBLIC...JJT
AVIATION/MARINE/BEACHES...APR

In the hours before

Special weather statement, Sep 5, 12:17 PM PDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service San Diego CA
1217 PM PDT Thu Sep 5 2019

CAZ048-052000-
San Bernardino and Riverside County Valleys-The Inland Empire CA-
1217 PM PDT Thu Sep 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 100 PM
PDT...

At 1217 PM PDT, Doppler radar was tracking a strong thunderstorm near
Woodcrest, or 8 miles southeast of Riverside, moving northwest at 10
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Riverside, Moreno Valley, Corona, Lake Elsinore, Perris, Norco, March
Airforce Base, Woodcrest, Rubidoux, Lake Mathews, Pedley, Eagle
Valley, Home Gardens, Mira Loma, Eastvale and Lake Perris Recreation
Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3384 11718 3372 11734 3395 11757 3401 11739
TIME...MOT...LOC 1917Z 138DEG 8KT 3384 11733

MGM
Special weather statement, Sep 5, 12:32 PM PDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service San Diego CA
1232 PM PDT Thu Sep 5 2019

CAZ048-052000-
San Bernardino and Riverside County Valleys-The Inland Empire-
1232 PM PDT Thu Sep 5 2019

...THUNDERSTORM NEAR WOODCREST WEAKENING...

The thunderstorm near Woodcrest was weakening. More strong storms
are possible in the Inland Empire this afternoon, some which may
contain heavy rain, strong winds and dangerous lightning.

Locations impacted include...
Riverside, Norco, Woodcrest, Rubidoux, Mira Loma.

LAT...LON 3384 11718 3372 11734 3395 11757 3401 11739
TIME...MOT...LOC 1925Z 138DEG 8KT 3386 11735

MGM
Special weather statement, Sep 5, 1:47 PM PDT, 17 minutes before
Special Weather Statement
National Weather Service San Diego CA
147 PM PDT Thu Sep 5 2019

CAZ048-055-060-052145-
San Bernardino and Riverside County Valleys-The Inland Empire CA-
Apple and Lucerne Valleys CA-San Bernardino County Mountains CA-
147 PM PDT Thu Sep 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO COUNTY UNTIL 245
PM PDT...

At 143 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Lucerne Valley, moving north at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Other storms are developing in Southwest San Bernardino County,
including the High Desert and the mountain country. The strongest
storms will likely contain torrential downpours, frequent lightning,
and small hail.

Locations impacted include...
San Bernardino, Victorville, Hesperia, Apple Valley, Big Bear City,
Lucerne Valley, Lake Arrowhead, I-15 Through The Cajon Pass, Running
Springs, Silverwood Lake Rec Area, Hwy 18 Between Running Springs
And Skyforest and El Mirage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3475 11654 3415 11674 3422 11762 3482 11759
TIME...MOT...LOC 2043Z 165DEG 11KT 3451 11705

JMB

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 4:23 AM PDTFlash Flood WatchSGXRiverside, San Bernardino, San Diego15 hr
Sep 5, 12:17 PM PDTSpecial Weather StatementSGXOrange43 min
Sep 5, 12:32 PM PDTSpecial Weather StatementSGXOrange28 min
Sep 5, 1:45 PM PDTSevere Thunderstorm WarningSGXSan Diego60 min
Sep 5, 1:47 PM PDTSpecial Weather StatementSGX58 min
Sep 5, 2:41 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Sep 5, 3:01 PM PDTSpecial Weather StatementSGX59 min
Sep 5, 3:03 PM PDTSpecial Weather StatementSGXSan Diego27 min
Sep 5, 3:26 PM PDTSpecial Weather StatementSGXSan Diego19 min
Sep 5, 4:09 PM PDTSpecial Weather StatementSGX96 min

Nearby

Severe Thunderstorm Warnings in California, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.